Tavares, FL – A Tavares police officer suffered a terrifying suspected fentanyl overdose on Tuesday after allegedly being exposed to the drug while conducting a traffic stop (video below).
Tavares Police Department (TPD) Officer Courtney Bannick was searching a vehicle and its occupants during a traffic stop on Dec. 13 when she located a dollar bill with suspected drugs hidden inside of it, FOX News reported.
“I don’t really remember much of the incident, but I do know that when I found the narcotics, it was wrapped up into a dollar bill,” Officer Bannick said.
She said she was wearing gloves at the time, and that she still isn’t sure how the exposure occurred, WKMG reported.
“I’m very mindful that I don’t touch my face if I have gloves on, but did I wipe my nose with my wrist?” she later asked. “I don’t know.”
The officers ended up placing one person in custody during the traffic stop and decided to take the suspected narcotics back to the station for testing, WKMG reported.
“We made the mindful decision that we’re going to go back to the police department because it was windy. We’ll test (the narcotics) there,” she told the news outlet. “Sadly, I just never made it there.”
As Officer Bannick was leaving the scene, she said she was suddenly overcome with dizziness and shortness of breath.
“When I went to notify dispatch that we were actually going to head to the police department, I started to feel very lightheaded, and I couldn’t really talk,” Bannick told FOX News. “I felt like I was choking. After watching the bodycam, now I hear myself, I was choking, but I remember consciously being aware I didn’t think I was overdosing. That never went through my mind at the time.”
Her fellow officers heard her choking and breathlessness over the radio and immediately went to check on her.
Bodycam footage showed one of the officers leading Officer Bannick over to the sidewalk.
“Possible exposure,” he said as a second officer approached. “Get me Narcan.”
Officer Bannick was lying on the sidewalk with her eyes fixed, intermittently gasping, as her fellow officers administered two doses of the opioid-reversal drug, the video showed.
The officers radioed for an ambulance and calmly encouraged the ailing officer to breathe as they stayed by her side.
Officer Bannick’s condition seemed to improve for a short while, but she then slipped back and lost consciousness, bodycam footage showed.
“Hit her again…she’s not breathing – hit her again,” one officer said, urging the other officer to administer a third dose of Narcan.
Officer Bannick was rushed to a local hospital after the third Narcan dose and has since made a full recovery.
She credits her fellow officers for saving her life.
“I don’t think I would be here today if it wasn’t for the officers on the scene,” Officer Bannick told WFTV.
Officer Bannick said it is important for people to understand how prevalent fentanyl is in the community right now.
“We respond to overdoses almost every shift,” she told FOX News. “If it’s not every shift, it’s every other we deal with that. I would say I see fentanyl overdoses or in many people’s possession almost weekly here.”
Tavares Police Chief Sarah Coursey said the strength of the drug has increased, leading to the uptick in overdoses, Spectrum 13 reported.
“It is all over,” Chief Coursey said. “It is so much stronger…we are seeing so many more overdoses.”
The chief said she has even been providing officers with extra doses of Narcan to help protect themselves “in case it were to get on their clothes or exposed later,” Spectrum 13 reported.
Watch the incident unfold in the video below. Warning – Graphic Content: